Alert archive / Delaware / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jun 10, 2018, 4:45 PM EDT for Sussex County, Delaware. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2018, 4:45 PM EDT (20:45 UTC)
- Expired
- Jun 10, 2018, 5:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 30 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281
WWUS81 KPHI 102045
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
445 PM EDT SUN JUN 10 2018
DEZ003-MDZ020-102115-
Inland Sussex-Caroline-
445 PM EDT SUN JUN 10 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX AND
SOUTHEASTERN CAROLINE COUNTIES...
At 441 PM EDT, a strong thunderstorm was located over Federalsburg,
or 7 miles east of Hurlock, moving southeast at 15 mph.
Torrential downpours with this thunderstorm has produced rainfall of
1.5 to 2 inches in just 30 minutes, which will cause localized
flooding. Do not drive your vehicle through flooded roadways.
A Flash Flood Warning may need to be issued shortly if this storm
continues to produce excessive rainfall rates over the same
locations in southern Delaware that received heavy rain just 24
hours ago.
This storm will be near...
Seaford around 505 PM EDT.
Laurel and Sycamore around 515 PM EDT.
Other locations impacted by this storm include Blades and Bethel.
Winds up to 35 mph are also possible with this storm.
Cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3854 7570 3865 7571 3869 7577 3868 7580
3870 7580 3870 7584 3872 7584 3878 7576
3868 7535 3845 7546 3845 7547
TIME...MOT...LOC 2041Z 302DEG 14KT 3867 7574
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 10, 4:01 PM EDT, 44 minutes earlier.
Area forecast discussion, Jun 10, 4:01 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
401 PM EDT Sun Jun 10 2018
.SYNOPSIS...
A stationary boundary will remain south of our area through Tuesday.
Meanwhile, high pressure over eastern Canada will build southward
into the Mid Atlantic states on Monday, moving offshore through
Tuesday. A cold front will cross the region on Wednesday, followed
by high pressure for Thursday. Another low pressure system may
affect the region on Friday, then high pressure returns for the
weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Our region remains near the southwestern periphery of an upper-level
trough. There continues to be several short waves embedded in the
flow around this feature and also from the Midwest area. Some of
these are remnant MCV's from previous days convection well to our
west. One of these is moving across the area this afternoon, and
with a surface front draped/stalled just to our south there is a dew
point gradient from south to north.
The pattern regime resembles that of an overrunning one, with some
warm air advection from the west-southwest up and over the surface
front. The aforementioned remnant MCV from yesterday will continue
to slide across the area into this evening with an area of enhanced
lift. There is also some upper-level divergence assisting the lift.
The instability is farther south, therefore any thunder is expected
to be confined mostly to Delmarva. The amount of instability is less
compared to yesterday, therefore the intensity of the cores are
anticipated to be on the weaker side overall but a few thunderstorms
should occur. If a more robust storm from the west is able to make
it to the eastern Maryland Shore counties through early this
evening, then locally strong downburst wind gusts are possible. In
addition, convective elements may slow as they encounter the surface
boundary introducing more of a locally heavy rain/flood threat.
Yet another short wave arrives during the course of tonight along
with weak surface low pressure and these features are forecast to
maintain ample lift north of the stalled frontal zone. As high
moisture content air tries to advect northward some ahead of these
features, some areas of heavy rain should occur. As one goes north
though, more of a stratiform rain may result with reduced rainfall
rates. Given the model guidance, opted to maintain the flash flood
watch as is for now. It is possible for some spots of enhanced
rainfall and if this falls in a short enough period of time, local
flash flooding can result especially in urban areas. Lastly, some
fog is hugging the Delaware Beaches toward coastal Cape May County.
This should continue into this evening, then dissipate as rain
occurs. The hourly temperature, dew point, wind and PoP grids were
adjusted initially based on the latest observations/radar trends,
then a multi-model blend was utilized. Low temperatures are a blend
of guidance and continuity.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
An upper-level trough amplifies as it swings across the Northeast
and Mid-Atlantic Monday, and a weak surface low along a stalled
frontal zones is forecast to move out to sea. As this occurs, a
ridge builds across portions of the Great Lakes region, which puts
surface high pressure to its east. It is this high pressure system
that is forecast to build southward some and more into our area
during Monday. This along with the main energy shifting offshore
will allow for drying to work in from north to south. The Delmarva
area though may hang onto the cloud cover for the better part of the
day. The parade of short waves, which some are remnant MCV's, will
eventually shift farther south and east due to the amplifying trough
aloft. As a result, lingering rain across the southern half of the
area in the morning is expected to end through the afternoon.
An onshore flow will be maintained and as high pressure settles
south some during the day the pressure gradient tightens some. This
should allow for an increased breeze especially for the coastal
plain on eastward. A cooler airmass is forecast to be in place and
with the onshore flow, this will keep temperatures on the cooler
side. The highest maximum temperatures are forecast to be across the
western areas, which are farther removed from the cooler ocean
influence and where some earlier clearing should take place.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Monday night through Tuesday...High pressure continues to build down
into the region Monday night before moving offshore on Tuesday.
Easterly winds on Monday night into Tuesday will turn more to the
southeast and then south by late Tuesday, while upper level winds
will be more to the west and southwest bringing in warmer air.
Monday night will be mostly clear and winds should be pretty light.
With temps during the daytime not getting all that warm, we will
certainly feel the cold in the air through Monday night. Overnight
lows will drop in the low to mid 50s along the I-95 corridor and
points south and east with upper 40s to around 50 expected to the
the north and west. Tuesday should be a nice day across the region
with mostly sunny skies. temperatures on Tuesday will also be around
5 to 10 degrees warmer than Monday with highs back into the mid 70s
across the region, although areas along the immediate coast may
remain in the upper 60s.
Wednesday...The stalled surface boundary to the south of our region
will start to push northward on Wednesday and move into our area as
a warm front. South to southwest winds across the region will allow
for warm, moist air to filter into the Mid-Atlantic region.
Temperatures will respond in kind and should be able to rise into
the low to mid 80s across much of our area. With increased moisture
and modest instability, we should see some showers and thunderstorms
develop through the day, and especially ahead of and along a cold
front moving through Wednesday night. PWATs will again be around 2
inches across the area so very heavy rainfall can be expected with
any storms that develop.
Thursday...The cold front should be well offshore by Thursday
morning and we should see conditions dry out a bit through the day.
The air behind the front isn't really all that much cooler so highs
are expected to be fairly similar to those on Wednesday, just with
less moisture around. Overall, Thursday should be fairly nice
and quiet day across our area.
Thursday night through Friday...An upper level trough starts to sink
down into the area late Thursday through Friday. A few showers and
thunderstorms may develop as the trough pushes through the region.
Temperatures may be a bit tricky as there is cooler air that drops
southward into the region so highs may occur a little earlier in the
day. Expect highs to reach into the upper 70s to lower 80s but if
the trough is a bit more progressive, we may cool off a bit faster
and remain in the 70s. Any lingering precipitation should clear out
by Friday evening and we should start to dry out as we head into the
weekend.
Saturday... Temps will warm but with an easterly flow across the
region, we should remain cooler with partly to mostly sunny and
highs only reaching into the the 70s across most of the forecast
area.
Sunday...high pressure slides to the south and then east of the
region. Flow turns more to the southwest and some warmer air will
once again make its way into the region. A dry day is presently
expected across the region.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of this afternoon...VFR ceilings gradually lower to MVFR.
Periods of rain, with MVFR visibilities at times. A few
thunderstorms should remain south and west of ILG. East-northeast
winds 7-14 knots. Low confidence regarding the developing MVFR
conditions, especially ceilings.
Tonight...MVFR conditions should lower to IFR. Periods of rain could
be heavy at times, which will significantly reduce the local
visibility at times. East-northeast winds 7-14 knots, with gusts to
about 20 knots at ACY late.
Monday...MVFR/IFR improving to VFR in the afternoon as rain ends
from north to south. Lower conditions may linger at MIV and ACY
longer. East-northeast winds 10-15 knots, with local gusts to
around 20 knots especially at ACY.
OUTLOOK...
Monday night through Tuesday...Mainly VFR conditions expected. East
to southeast winds around 5 to 10 knots.
Wednesday...Mainly VFR conditions expected. Showers and thunderstorms
possible. West to southwest winds around 5 to 10 knots.
Thursday...Mainly VFR conditions expected. Northwest winds around 5
to 10 knots.
Friday...Mainly VFR conditions expected. Showers and thunderstorms
possible. Light and variable winds less than 5 knots.
&&
.MARINE...
The winds are expected to increase tonight, but especially during
Monday as a pressure gradient tightens. Some guidance suggests a
short duration of low-end gale force gusts mainly across the
southern waters Monday morning. This is less certain, therefore
maintained a Small Craft Advisory. This advisory goes into effect
overnight onward for all but upper Delaware Bay and the northernmost
Atlantic coastal water zone. Seas will respond as well, with the
bulk of the highest seas occurring during Monday. Some fog is
occurring mainly along the Atlantic coastal waters nearshore of
Delaware to Cape May County. This should improve through this
evening as rain arrives.
OUTLOOK...
Monday night through Tuesday afternoon...Small Craft Advisory will
continue through early Tuesday afternoon. Seas will remain above 5
feet, subsiding from north to south through Tuesday morning.
Tuesday afternoon through Friday...Seas may be near 5 feet along the
Delaware coastal waters but should quickly fall below 5 feet by
early Tuesday afternoon. Otherwise, expect sub- Small Craft
Advisory conditions to continue through Friday.
RIP CURRENTS...
The rip current risk into this evening may be reduced to low given
waves only at 2 feet.
For Monday, the risk for the development of dangerous rip currents
is anticipated to be moderate due to gusty onshore winds and seas
near 5 feet.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Monday morning for PAZ070-071-
101>104.
NJ...Flash Flood Watch through Monday morning for NJZ016>027.
DE...Flash Flood Watch through Monday morning for DEZ001>004.
MD...Flash Flood Watch through Monday morning for MDZ008-012-015-
019-020.
MARINE...Small Craft Advisory from 2 AM Monday to 1 PM EDT Tuesday for
ANZ451>455.
Small Craft Advisory from 2 AM to noon EDT Monday for ANZ431.
&&
Synopsis...Meola
Near Term...Gorse
Short Term...Gorse
Long Term...Meola
Aviation...Gorse/Meola
Marine...Gorse/MeolaHazardous weather outlook, Jun 10, 4:02 PM EDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 402 PM EDT Sun Jun 10 2018 DEZ001>003-MDZ008-012-015-019-020-NJZ016>023-027-PAZ070-071-101>104- 112015- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Ocean- Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery- 402 PM EDT Sun Jun 10 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ001-007>010-012-013-015-PAZ054-055-060>062-105-106-112015- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Carbon-Monroe-Berks-Lehigh-Northampton-Upper Bucks- Lower Bucks- 402 PM EDT Sun Jun 10 2018 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-112015- Eastern Monmouth- 402 PM EDT Sun Jun 10 2018 This Hazardous Weather Outlook is for central New Jersey. .DAY ONE...This Afternoon and Tonight. There is a moderate risk of rip currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ024>026-112015- Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 402 PM EDT Sun Jun 10 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a moderate risk of rip currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-112015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 402 PM EDT Sun Jun 10 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jun 10, 3:50 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
350 PM EDT SUN JUN 10 2018
DEZ002-003-MDZ019-020-102030-
Inland Sussex-Kent-Talbot-Caroline-
350 PM EDT SUN JUN 10 2018
...A THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL AFFECT NORTHWEST
SUSSEX AND SOUTHWESTERN KENT COUNTIES IN DELAWARE...AND NORTHEASTERN
TALBOT AND CAROLINE COUNTIES IN MARYLAND...
At 347 PM EDT, a thunderstorm was located over Harmony, or 8 miles
east of Easton, moving northeast at 10 mph. Torrential downpours
with rainfall rates of one inch in 30 minutes will occur with this
storm, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.
Locations impacted include...
Easton, Denton, Harrington, Bridgeville, Preston, Tanyard, Harmony,
Smithville, Agner, Matthews, Choptank, Griffin, Windyhill, Cordova,
Andrewsville, Greenwood and Farmington.
Cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3882 7606 3890 7598 3898 7567 3891 7555
3874 7553 3869 7580 3871 7584 3870 7590
3869 7590 3868 7593 3867 7595 3866 7599
TIME...MOT...LOC 1947Z 246DEG 14KT 3878 7592
JRKSpecial weather statement, Jun 10, 4:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
445 PM EDT SUN JUN 10 2018
DEZ003-MDZ020-102115-
Inland Sussex-Caroline-
445 PM EDT SUN JUN 10 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX AND
SOUTHEASTERN CAROLINE COUNTIES...
At 441 PM EDT, a strong thunderstorm was located over Federalsburg,
or 7 miles east of Hurlock, moving southeast at 15 mph.
Torrential downpours with this thunderstorm has produced rainfall of
1.5 to 2 inches in just 30 minutes, which will cause localized
flooding. Do not drive your vehicle through flooded roadways.
A Flash Flood Warning may need to be issued shortly if this storm
continues to produce excessive rainfall rates over the same
locations in southern Delaware that received heavy rain just 24
hours ago.
This storm will be near...
Seaford around 505 PM EDT.
Laurel and Sycamore around 515 PM EDT.
Other locations impacted by this storm include Blades and Bethel.
Winds up to 35 mph are also possible with this storm.
Cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3854 7570 3865 7571 3869 7577 3868 7580
3870 7580 3870 7584 3872 7584 3878 7576
3868 7535 3845 7546 3845 7547
TIME...MOT...LOC 2041Z 302DEG 14KT 3867 7574
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:48 AM EDT | Flash Flood Watch | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more | 28 hr |
| Jun 10, 4:01 AM EDT | Small Craft Advisory | PHI | 50 hr | |
| Jun 10, 7:38 PM EDT | Special Weather Statement | PHI | Ocean | 52 min |
| Jun 10, 5:00 PM EDT | Flash Flood Warning | PHI | Sussex | 108 min |
| Jun 10, 6:45 PM EDT | Areal Flood Advisory | PHI | Kent | 3 hr |
| Jun 10, 3:50 PM EDT | Special Weather Statement | PHI | Caroline | 40 min |
| Jun 10, 7:45 PM EDT | Special Weather Statement | PHI | Caroline, Queen Anne's, Talbot | 60 min |
Nearby
Special Weather Statements in Delaware, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.